Tennessee, 2021High Wind in Tennessee, February 4, 2021
February 4, 2021 · NWS MRX · 2 events in 2 counties and zones
Mountain wave winds developed across the higher terrain of East Tennessee, resulting in very strong wind gusts during the evening hours of February 4.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mountain wave winds developed across the higher terrain of East Tennessee, resulting in very strong wind gusts during the evening hours of February 4.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 4, 6:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 4, 6:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
635 PM EST Thu Feb 4 2021
.UPDATE...
FOR 00Z AVIATION.
&&
.SHORT TERM...(Tonight and Friday)...
Surface low pressure was over Illinois this afternoon beneath strong
shortwave trough moving through plains. The surface low will lift
quickly from the plains to the southern Ontario by 12Z Friday
morning as a strong jet streak shifts east northeast through
tonight. A brief warmup will occur this evening as a warm front
moves across the forecast area. A fairly narrow area of rain mixed
with sleet late this afternoon will progress across the northeast
part of the area ahead of the warm front. The surface temperatures
at mid afternoon are in the mid 30s to mid 40s. Dew point
temperatures are quite low still in the 20s. Some wintry
precipitation could fall across northeast parts of the area this
evening before the south winds scour out the colder airmass in this
area. No significant winter precipitation is expected.
The strong wind field will allow south winds to increase to 15 to 25
mph with higher gusts around 40 mph on the plateau through mid
evening. Across the higher eastern Tennessee mountains and foothills
expect stronger winds 20 to 30 mph with gusts to 70 mph later this
evening. The rain will linger for a few hours behind the front with
temperatures dropping back down to near freezing or slightly below
by morning. The rain may change to light snow briefly before ending
across northern and northeast areas. Highest elevations across
eastern Tennessee mountains and High Knob area of southwest Virginia
may get a quick inch of snow overnight and early Friday. Clouds
will decrease quickly Friday morning. Temperatures will be again
close to todays highs. Highs in the upper 30s to the upper 40s.
Winds will be west to northwest at around 10 mph.
.LONG TERM...(Friday Night through Thursday)...
Key Messages:
1. Snow chances have increased Sat night and Sun morning, but
confidence remains very low with how this system will evolve.
2. Dry with near to slightly below normal temps Sun afternoon
warming above normal Mon.
3. Active weather next week with difficult to time precip chances,
but milder temps early in the week cool below normal mid/late week.
Discussion:
Friday Night and Saturday...
Fast, progressive upper level flow will remain across the TN Valley
during this time at the base of broad troughing covering much of the
northern tier of the country. Weak surface high pressure quickly
moving across the Midwest and OH Valley will provide dry conditions
and temps just below normal. Lows Fri night will dip into the 25-30
degree range with highs Sat in the upper 40's to near 50.
Saturday Night and Sunday...
Well, this period has once again become more interesting as the 12Z
NAM and deterministic ECMWF have trended toward the deterministic
GFS and GEFS ensemble means in phasing northern and southern stream
energy which gives the possibility of accumulating snow Sat night
into Sun morning. However, the ECMWF ensemble mean, deterministic
CMC, and CMC ensemble means still keep this energy separate leading
to a drier forecast. Regarding the synoptic details, a fast moving
northern stream mid/upper shortwave will progress across the Midwest
states Sat night while a southern stream shortwave moves along the
Gulf coast states with a surface response near the FL Panhandle. The
N stream shortwave further deepens the broader longwave trough and
sends a piece of true arctic air across the Midwest and Great Lakes
in its wake, but the different solutions among the guidance stem
from whether or not the N and S stream shortwaves can phase before
all of the energy moves to our E. Consensus is for 850 mb temps to
be -3 to -4 deg C Sat night with surface temps several degrees above
freezing early in the night as the right entrance region of a 130-
140 kt H3 jet associated with the northern shortwave induces
strengthening warm, moist advection and isentropic lift. The
strength and duration of moisture advection and overall forcing will
be determined by whether or not the features actually phase, so
stayed with NBM slight chance PoPs Sat night/Sun morning, but
blended WPC QPF with the GFS/ECMWF QPF to take into account some of
the higher QPF probabilities. In terms of snowfall amounts, the
aforementioned surface temps above freezing at the onset will lead
to a rain/snow mix, but expect a quick transition to snow by late
evening as the lower levels cool, possibly aided by dynamic cooling
and wet bulbing. The temp profile and WPC/GFS/ECMWF blended QPF
yields 0.5 to 2 inches of snow, which is a reasonable starting point
based on the flip flopping guidance. This system will quickly exit
NE Sun afternoon with dry conditions and highs only in the low/mid
40's behind the associated cold front.
Sunday Night and Monday...
This will be a quiet period with briefly moderating temps as
mid/upper heights slightly rise across the TN Valley ahead of the
next progressive shortwave moving from the Rockies into the Plains.
At the surface, a large high dropping from the Midwest through the
TN Valley Sun night will move to the Mid Atlantic coast by late Mon
setting up return southerly flow. Lows Sun night with the high
overhead will fall into the mid/upper 20's rebounding into the
low/mid 50's Mon as the WAA kicks in.
Monday night through Thursday...
The aforementioned mid/upper shortwave in the Plains will continue E
Mon night as the broad northern stream trough begins to deepen
again, effectively breaking down our briefly mild and dry pattern
and pushing a cold front into the lower OH Valley. This is when the
forecast confidence really decreases. A series of waves will then
interact with this front as it remains quasi-stationary through late
week with the first shortwave affecting the region Mon night into
Tues, another possible shortwave around Wed, then the possibility of
a much stronger system Thurs and beyond the period. Guidance differs
on how to handle all of this energy and the placement of the front,
but thermal profiles generally support chances for rain showers Mon
night through Tues, then better chances for snow showers or
rain/snow mix Tues night through Thurs as progressively colder air
comes into the region. Stayed with NBM PoPs and temps in this period
given the uncertainty. Above normal temps early in the week will
trend below normal mid to late week.
Garuckas
&&
.AVIATION...
00Z TAF DISCUSSION.
A FROPA is expected late tonight with rain moving in from the
west. Reductions to at least MVFR are expected at all sites with
LLWS taking place early in the period at CHA and TYS due to gusty
winds ahead of the front. This comes in association with SHRA late
this evening and into the first part of tonight for CHA and TYS
with lingering SHRA at TRI possible after sunrise. Reductions to
IFR are less likely but are possible at any of the three sites.
Following the FROPA late tonight into tomorrow morning, more
westerly winds are expected with conditions improving quickly
early in the day.
BW
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 35 49 30 52 33 / 80 10 0 10 20
Knoxville McGhee Tyson Airport, TN 33 45 29 48 31 / 80 10 0 0 20
Oak Ridge, TN 32 46 29 48 30 / 80 10 0 0 20
Tri Cities Airport, TN 32 42 26 45 29 / 80 10 0 0 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 2 AM EST Friday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Greene-Southeast Monroe.
Wind Advisory until 2 AM EST Friday for East Polk-Southeast
Carter-Unicoi.
Wind Advisory until 10 PM EST /9 PM CST/ this evening for
Bledsoe-Marion-Morgan-Scott-Sequatchie.
VA...NONE.
&&Hazardous weather outlook, Feb 4, 3:46 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
346 PM EST Thu Feb 4 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-052100-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
346 PM EST Thu Feb 4 2021 /246 PM CST Thu Feb 4 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Tonight
High winds are expected in portions of the east Tennessee
mountains beginning late this afternoon through late tonight. The
highest winds could gust up to 70 mph, mainly between the Smoky
Mountains and the mountains of Greene county Tennessee. However,
gusts of around 50 mph are possible from eastern Polk county all
the way north to Carter county Tennessee. Cumberland Plateau
counties may see some gusts up to 40 mph through mid evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow is possible Saturday night through Sunday morning with
the potential to see a few inches of accumulation across most of
East Tennessee, southwest Virginia, and southwest North Carolina.
Confidence is very low regarding this system, so the forecast
will be fine tuned over the next two days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
TD/RG
High Wind, Southeast Greene
- When
- February 4, 9:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Gusts to 68 mph were measured at Camp Creek.
High Wind, Sevier/Smoky Mountains
- When
- February 4, 10:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Gusts to 83 mph were measured at Cove Mountain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 4, 20211 death · 2 injured · 1 event
- Winter Weather in Indiana, February 4 to 5, 20211 death · 1 injured · 7 events
- Blizzard in Iowa, February 4, 202123 events
- Winter Storm and Winter Weather in Illinois, February 4 to 5, 202122 events
- Winter Storm in Wisconsin, February 4 to 5, 202121 events
- Winter Weather in Wisconsin, February 4, 202120 events
- Winter Storm in Montana, February 4 to 7, 202120 events
- Blizzard and Winter Storm in Iowa, February 4, 202119 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- High Surf in Hawaii, February 4 to 6, 202113 events
- Winter Weather in Iowa, February 4, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931865, 931866.